All Sterile Specialty Compounding Products Recalled Over Bacterial Contamination Risks

sterile_compounding_pharmaceuticals_recallAll sterile products produced and distributed by Specialty Compounding, LLC of Cedar Park, Texas are being recalled, according to the U.S. Food and Drug Administration (FDA).

To date, the agency has received reports of 15 illnesses involving patients from two Texas hospitals. The patients all received an infusion of calcium gluconate 2 grams in Sodium Chloride 0.9 percent for Injection infusion that was supplied by Specialty Compounding. All of the patients developed bacterial bloodstream infections that were caused by Rhodococcus equi; the infections are believed to be related to the infusions.

Cultures from an intact sample of calcium gluconate that was compounded by Specialty Compounding revealed growth of bacteria that was consistent with the Rhodococcus species.

All sterile use products produced and distributed by Specialty Compounding are being recalled; none of the recalled products should be used by or administered to patients. Also, facilities, health care providers, and patients who have received the recalled products since May 9, 2013 should immediately discontinue their use, quarantine the products, and return the products to Specialty Compounding.

The recalled products were distributed directly to patients nationwide, with the exception of North Carolina, according to information provided by Specialty Products. The recalled products were also distributed directly to hospitals and physicians’ offices in Texas.

“The FDA believes that use of these products would create an unacceptable risk for patients,” said Janet Woodcock, M.D., director of FDA’s Center for Drug Evaluation and Research. “Giving a patient a contaminated injectable drug could result in a life-threatening infection.”

Calcium gluconate is a prescription infusion medication for the treatment of conditions associated with low calcium levels in some circumstances. The FDA is collaborating with the Centers for Disease Control and Prevention (CDC) and Texas state officials to better understand the scope of the contamination.

Adverse reactions experienced with the use of any Specialty Compounding products may be reported to the FDA’s MedWatch Adverse Event Reporting program either online, by regular mail or by fax: Online at https://www.accessdata.fda.gov/scripts/medwatch/; download the form at http://www.fda.gov/Safety/MedWatch/HowToReport/DownloadForms/default.htm
or call, toll-free, at 1.800.332.1088 to request a reporting form, then complete and mail the form to the address on the pre-addressed form, or submit by fax to 1.800.FDA.0178.

Compounding is a pharmaceutical process that involves mixing drugs using bulk ingredients. This is typically called for when patients are allergic to inactive ingredients in FDA-approved medications or when a different dose or delivery form, such as a cream, powder, injectable, is needed, but is not commercially available. Pharmacies are may work outside of the FDA’s statutory drug approval process by creating drugs via pharmacy compounding, which means that compounded drugs are not typically FDA approved.

Compounding pharmacies have been associated with recent injury outbreaks, including the fungal meningitis outbreak linked to injections produced at the New England Compounding Center (NECC) and severe optical infections that were tied to Francks Pharmacy

While compounding pharmacies are meant to manufacturer small batches of commercially approved drugs, which are customized for physicians to meet specific patient needs, some compounding pharmacies have expanded to larger operations that fall under the radar of typical pharmaceutical regulation.

This entry was posted in Legal News, Pharmaceuticals, Product Recalls, Recalled Drugs. Bookmark the permalink.


© 2005-2016 Parker Waichman LLP ®. All Rights Reserved.